Colorado, 2012

Hail in Colorado, May 19, 2012

May 19, 2012 · NWS PUB · 5 events in 3 counties and zones

Strong and severe storms produced hail up to the size of quarters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Strong and severe storms produced hail up to the size of quarters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 19, 2:48 AM MST, 6 hours 8 minutes earlier.

Area forecast discussion, May 19, 2:48 AM MST, 6 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
348 AM MDT SAT MAY 19 2012

.SHORT TERM...

(TODAY AND TONIGHT)

CURRENTLY...THE UPPER TROUGH AXIS WAS CROSSING WESTERN CO EARLY THIS
MORNING...WITH SW FLOW ALOFT DRAWING SOME MOISTURE UP INTO THE
MIDSECTION OF THE STATE AND PRODUCING SOME ISOLATED SHOWERS OVER THE
MTS OF WESTERN CHAFFEE COUNTY AS OF 3 AM. FOR THE E PLAINS...THE
ANTICIPATED COLD FRONT SWEPT SOUTH FASTER DUE TO SOME HELP FROM
CONVECTION TO THE NORTH LAST EVENING. AT 3 AM...THE FRONT HAD MOVED
SOUTH OF HIGHWAY 50 AND WAS RAPIDLY APPROACHING KTAD...AS WELL AS
BANKING UP ALONG THE E SLOPES OF THE SOUTHERN FRONT RANGE. WINDS
DRIVING THE FRONT HAVE BEEN IN THE 15-20 MPH RANGE WITH GUSTS UP TO
30 MPH.

TODAY AND TONIGHT...MODELS INDICATE THAT IN THE BIG PICTURE...THE
UPPER TROUGH SWEEPS ACROSS THE STATE THROUGH THE DAY WITH THE UPPER
FLOW THEN BECOMING WESTERLY TONIGHT. AT THE SFC...WITH THE FRONT
DROPPING ACROSS THE PLAINS SO EARLY...THERE IS A SLIGHTLY BETTER
CHANCE FOR A BIT MORE LLVL MOISTURE TO BANK UP ALONG THE EASTERN
SLOPES OF THE FRONT RANGE. MOISTURE HAS BEEN THE LIMITING FACTOR ON
DETERMINING HOW WIDESPREAD THUNDERSTORM POTENTIAL WOULD BE
TODAY...WITH PLENTY OF 0-6 KM BULK SHEAR. THEREFORE...THERE MIGHT BE
A BETTER CHANCE FOR AT LEAST THE MTS AND I25 CORRIDOR SEEING A
THUNDERSTORM OR TWO BEGINNING BY MIDDAY. ONGOING POP GRIDS HAD A
REASONABLE PROGRESSION AND SAW LITTLE NEED TO ADJUST...SAVE FOR
BUMPING UP POPS OVER THE PALMER DVD THIS AM TO BETTER MATCH BOU.
POPS QUICKLY DROP OFF LATER TONIGHT AROUND MIDNIGHT. IN
ADDITION...THERE SHOULD BE A SIGNIFICANT COOL DOWN TODAY WITH TEMPS
ABOUT 20 DEG F COOLER ACROSS THE PLAINS AS COMPARED TO YESTERDAY.
MOORE

.LONG TERM...

(SUNDAY THROUGH FRIDAY)

...FIRE WX CONCERNS INCREASING LATER IN THE FCST PERIOD....

THE MAIN CONCERN DURING THIS FCST PD WILL BE FIRE WX. A STRONG
ZONAL JET IS FCST TO DEVELOP OVER THE STATE FROM MID WEEK AND THEN
GRADUALLY LIFT NORTH AND BECOME SOUTHWESTERLY BY LATE WEEK. THIS
PATTERN WILL LIKELY LEAD TO MODERATE TO STRONG DRY SOUTHWESTERLY
SFC WINDS WHICH WILL INCREASE THE FIRE DANGER OVER THE REGION.

THERE IS STILL A BIT OF UNCERTAINTY ON THE POSITION OF THE JET. IF
THE ZONAL JET IS A BIT FARTHER SOUTH...THEN WE MAY SEE A SFC
BOUNDARY MOVE DOWN THE PLAINS AND THIS WOULD LIMIT THE FIRE WX
THREAT...HOWEVER TRENDS IN THE GUIDANCE INDICATE THAT WE WILL LIKELY
REMAIN WARM...DRY AND WINDY A GOOD PART OF NEXT WEEK.

IN THE SHORT TERM...MODELS ARE SHOWING A BIT MORE PROMISE FOR SOME
THUNDER OVER THE REGION SUNDAY...MAINLY ALONG THE S MTNS AND
ADJACENT I-25 CORRIDOR. CAPE VALUES HAVE TRENDED UP A BIT AND
CONVECTION SHOULD DEVELOP OVER THE MTNS BY EARLY AFTERNOON. NW FLOW
ALOFT WILL PUSH IT OFF THE MTNS. DEEP SHEAR IS IN PLACE ALTHOUGH
LLVL SHEAR IS RATHER MARGINAL. EXPECT A COUPLE STRONGER STORMS IN
AFOREMENTIONED AREAS ON SUNDAY AS THE STORMS MOVE SE ACROSS THE
PLAINS. SVR THREAT STILL LOOKS MARGINAL DUE TO THE LIMITED CAPE AND
INCREASING WARM TEMPS ALOFT.

FOR MONDAY....DRIER AIR IS FCST TO MOVE INTO THE REGION AND EXPECT
LITTLE IF ANY PRECIP OVER THE MTNS. PLAINS WILL STILL BE A BIT MOIST
BUT RIDGING BUILDING ALOFT WILL LIMIT CONVECTIVE POTENTIAL. BELIEVE
BEST CHANCE OF PRECIP THIS DAY WILL BE OVER THE FAR E PLAINS.

FROM TUESDAY THROUGH THE END OF THE WEEK IT WILL LIKELY BE DRY OVER
THE CWA...WITH THE EXCEPTION BEING THE C MTNS WHERE THERE WILL BE A
BETTER CHANCE OF SHOWERS ASSOCIATED WITH THE JET. DRY SW SFC WINDS
WILL BE ON THE INCREASE ALL AREAS AND FIRE WX CONCERNS WILL
INCREASE. IF WE SHOULD SEE A FRONTAL INCURSION ONTO THE
PLAINS...IT WILL BE THURSDAY AS THE JET WILL BE CLOSEST TO THE
REGION ON THIS DAY. \/HODANISH

&&

.AVIATION...

VFR CONDITIONS EXPECTED FOR THE 3 MAIN TAF SITES OF KCOS...KPUB AND
KALS OVER THE NEXT 24 HRS. THE COLD FRONT THAT DROPPED DOWN ACROSS
THE E PLAINS THIS MORNING WILL KEEP SFC WINDS FOR KCOS AND KPUB OUT
OF THE N-NE 15-20 MPH UNTIL ABOUT MIDDAY...THEN GRADUALLY DIMINISH.
FOR KALS...NORMAL S-SW WINDS ARE FORECAST BUT WOULD NOT BE TOO
SURPRISED TO SEE SOME EASTERLY INFLUENCE AS WELL...AS EASTERLY
UPSLOPE FLOW MAKES IT UP AND OVER LA VETA...AND POURS INTO THE
VALLEY. ALL THREE SITES SHOULD HAVE VCTS BETWEEN 18Z AND
20Z...THOUGH KCOS WILL HAVE THE BEST CHANCE OF -TSRA.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

27/34
Hazardous weather outlook, May 19, 5:58 AM MST, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
658 AM MDT SAT MAY 19 2012

COZ058>089-093>099-201300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
658 AM MDT SAT MAY 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION TODAY THROUGH
THIS EVENING. THE BEST CHANCE OF THUNDERSTORMS WILL BE OVER THE
EASTERN MOUNTAINS AND ADJACENT PLAINS. THESE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING ERRATIC WIND GUSTS UP TO 45 MPH...SMALL HAIL UP
TO 1/2 INCH IN DIAMETER...AND DANGEROUS CLOUD TO GROUND LIGHTNING
STRIKES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW STRONG STORMS WILL BE POSSIBLE SUNDAY AFTERNOON OVER THE
EAST FACING SLOPES OF THE SOUTHERN MOUNTAINS AND ADJACENT I-25
CORRIDOR. THE PRIMARY THREAT FROM THESE STORMS WILL BE HAIL UP TO
1/2 INCH IN DIAMETER...WIND GUSTS TO 50 MPH AND BRIEF PERIODS OF
HEAVY RAIN.

ISOLATED STORMS WILL BE POSSIBLE ON THE FAR EASTERN PLAINS MONDAY
AFTERNOON. THE PRIMARY THREAT FROM THESE STORMS WILL BE HAIL UP TO
1/2 INCH IN DIAMETER...WIND GUSTS TO 50 MPH AND BRIEF PERIODS OF
HEAVY RAIN.

ISOLATED AFTERNOON THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
CENTRAL MOUNTAINS WEDNESDAY THROUGH FRIDAY. THE PRIMARY THREAT
WILL BE CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

27/34

In the hours before

Special weather statement, May 19, 8:05 AM MST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
905 AM MDT SAT MAY 19 2012

COZ095-096-191630-
EASTERN KIOWA COUNTY-WESTERN KIOWA COUNTY-
905 AM MDT SAT MAY 19 2012

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  WESTERN KIOWA COUNTY IN SOUTHEAST COLORADO...

AT 904 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HASWELL...OR 34 MILES NORTHEAST OF LA
JUNTA...WHICH WAS MOVING TOWARD THE NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  HASWELL.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Pueblo radar (KPUX), 125 km away, was scanning. The volume nearest the first event began at 15:55 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Kiowa

When
May 19, 8:56 AM MST to 9:01 AM MST
Where
Kiowa County, 2.13 mi SE of Eads
Measured
0.75 in hail
Reported by
Public
Coordinates
38.460, -102.750

Hail, Kiowa

When
May 19, 9:02 AM MST to 9:07 AM MST
Where
Kiowa County, 5.13 mi SE of Eads
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.430, -102.710

Hail, Las Animas

When
May 19, 1:17 PM MST to 1:26 PM MST
Where
Las Animas County, 6.91 mi NW of Tyrone
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.520, -104.290

Hail, Custer

When
May 19, 4:45 PM MST to 4:50 PM MST
Where
Custer County, 4.96 mi NNE of Rosita
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.160, -105.280

Hail, Custer

When
May 19, 4:47 PM MST to 4:52 PM MST
Where
Custer County, 4.96 mi NNE of Rosita
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.160, -105.280

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377868, 377870, 377872, 377874, 377875.